Well, your quote Mel says it all:
Serotonin syndrome is a rare, but potentially life-threatening adverse drug reaction that results from intentional self-poisoning, therapeutic drug use, or inadvertent interactions between drugs. It is an iatrogenic (i.e. caused by medical treatment) toxidrome. It is most commonly referred to as serotonin syndrome, however, serotonin toxicity or serotonin toxidrome (from toxic + syndrome) is more accurate as it reflects the fact that it is a form of poisoning.
In other words...caused by doctors.
Who is to say that raising Zoloft to 200mg a day (rather a lot) would be
any different? Who is to say that Alan might have some autonomic neuropathy, and would not display some of the symptoms? Like sweating..which would be
first to see.
Who is to say he might develop hypomania as a side effect of too much SSRI activity?
Cymbalta is very like Effexor. It has serotonin reuptake actions as well as
NOREPINEPHRINE ones. It is an ANTIDEPRESSANT and is only favored by
doctors for PN because LILLY did studies to push it that way to make more
money. It is still an antidepressant in all other ways, and does not shed those
actions just because "it is for PN".
This quote's logic eludes me:
Well, when Dr. Goldfarb gave Alan the samples of Cymbalta, I, right off the bat said "wait a minute, he's on zoloft, isn't that a contradiction" and she said "no, don't worry, he's taking this dose for nerve pain".
And in MY world, many older patients are titrated UP with Cymbalta. Starting at 20mg a day. Here Alan is given the highest dose right off the bat?
60mg is the highest dose they make!
And you are worried about a little turkey now and then?
here is a nutrition website with tryptophan content in foods...it is by calories...hence spinach is high, but who eats 200 cal of spinach? That would be a ton. But compared to fish, turkey is about equal.
just about all protein foods are fairly good sources of tryptophan.
What to look for?
It may never happen. Then again it may. What is for sure, getting off both,
in the future will be problematic and require careful tapering.
Given Alan's style of functioning you probably will only see dramatic symptoms.
One thing excess serotonin does, is increase bleeding. So do not use any
NSAIDS, for pain. There are warning for this.
The vast majority of serotonin's actions are in the body, not the brain. It is there that the syndrome manifests, mostly because of that.
I think the first symptoms you may see in Alan involve sleeping issues. Since benzos block serotonin syndrome symptoms, I would
be concerned if his old dose of Xanax doesn't work anymore.